Have you ever infused phenylephrine peripherally? - page 2

by nurse678 | 10,138 Views | 17 Comments

Is there a policy in your hospital for this?... Read More


  1. 2
    Quote from PaSSiNGaS
    This is a very idiotic statement considering I am in anesthesia and use phenylephrine through a peripheral IV every day lol.
    How professional to call a fellow colleague's statement "very idiotic." This website is not for nurses to argue or put down others but for people to ask genuine questions about things we encounter in our profession and to recieve professional, educated and respectful answers. Not trying to start an arguement or anything, but I just thought I'd throw that out there. Oh and sorry in advance if I somehow misunderstood what you were trying to say.

    Although I must also add that PaSSiNGGaS is a very clever name since you're in anesthesia lol
    NickiLaughs and katmarieRN like this.
  2. 0
    Unfortunately, necessity dictates doing things that are not always kosher. I have run it through a peripheral line only b/c there was no central line established. As soon as one is obtained, definitely change over!!!
  3. 0
    Phenylepherine can be used peripherally but care has to be taken to ensure that your PIV does not extravasate. Also, know your pharm and have some Regitine on hand just in case it does.
  4. 0
    Is regitine for any caustic gtt that extravasates? Someone at work told me it was just for dopamine.
  5. 0
    Quote from PaSSiNGaS
    This is a very idiotic statement considering I am in anesthesia and use phenylephrine through a peripheral IV every day lol. Think about it. That's like saying the norepinephrine your body produces and moves around your body should only be done so in large vessels. Makes no sense. Phenylephrine is an alpha 1 agonist and vasoconstricts.
    The reason to use a central line for phenylephrine and many other drugs is related to the pH of the infusion. Yes, we have many biologically similar agents already running around in us but they are not in a solution that is acidic and can damage the tissues. Phenylephrine, for example, has a pH of 3.5-6 in solution. That's very acidic and will cause significant tissue damage if it extravasates.

    That being said, I have often run these agents in a pinch through a PIV until central access can be established. As someone else mentioned--dead patient or live patient with a chance of extravasation? I'll take the live patient every time.
  6. 0
    The vast majority of the time when I give pressors (and I give phenylephrine more than anything else) it is through a peripheral line. The patients are typically having temporary hypotension due to spinal anesthesia, or are quite hypotensive and I certainly don't have time to get a central line placed before treating them.


    Quote from nurse678
    Is regitine for any caustic gtt that extravasates? Someone at work told me it was just for dopamine.
    Regitine is an alpha-antagonist used for alpha-agonist extravasation. So extravasation of phenylephrine, norepinephrine, epinephrine, and dopamine would all be appropriate reasons to consider administration of phentolamine (Regitine).
  7. 0
    Yes it can be given via a PIV as others have stated but it is not optimal. You have to do what you have to do to save a life then pay attention to the details. It is considered a vesicant and thus the proper term should it inadvertantly get into the tissues is 'extravastion". I think you are wise to ask the question and I do not think it is idiotic. It can cause severe tissue necrosis and sloughing and depending upon where the PIV was a complex regional pain syndrome,nerve damage and compartment syndrome. I have seen many a loss of tissue and black necrotic holes esp in the hand where there is little tissue. if you have to use a PIV..avoid areas of flexion esp the wrist and ACF..the new recommndation form INS is to avoid the wrist area up to 5 inches from it..I did verify this was not a misprint..so that is the new standard...you put an IV there now..something happens..they can drag you to court and submit that standard as best practice and the standard of care. So use aread in the FA that have a good amt of tissue ..avoid the hand as well. Yes get a CVC as soon as feasable and that ph is correct (3-6.5) but it is also a function of the vasoconstriction it causes. Get the phentolamine in the tissue as soon as you can should you notice an extravastion.
  8. 0
    Quote from iluvivt
    Yes it can be given via a PIV as others have stated but it is not optimal. You have to do what you have to do to save a life then pay attention to the details. It is considered a vesicant and thus the proper term should it inadvertantly get into the tissues is 'extravastion". I think you are wise to ask the question and I do not think it is idiotic. It can cause severe tissue necrosis and sloughing and depending upon where the PIV was a complex regional pain syndrome,nerve damage and compartment syndrome. I have seen many a loss of tissue and black necrotic holes esp in the hand where there is little tissue. if you have to use a PIV..avoid areas of flexion esp the wrist and ACF..the new recommndation form INS is to avoid the wrist area up to 5 inches from it..I did verify this was not a misprint..so that is the new standard...you put an IV there now..something happens..they can drag you to court and submit that standard as best practice and the standard of care. So use aread in the FA that have a good amt of tissue ..avoid the hand as well. Yes get a CVC as soon as feasable and that ph is correct (3-6.5) but it is also a function of the vasoconstriction it causes. Get the phentolamine in the tissue as soon as you can should you notice an extravastion.
    Is that for all IV's? So that just leaves the 5 inches from the AC (but not the AC) towards the wrist and maybe the hand?


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top